Darling Pea Plant Leads Australian Sheep to 'Bang Their Heads to Death'

  on

Thousands of Australian sheep are becoming "suicidal" after exhibiting drug addiction-like symptoms, apparently triggered by being addicted to a poisonous plant.

"Darling Pea" (Swainsona murrayana), a pea-like flower, is a native and endangered plant containing a poisonous substance toxic to the livestock.

The plant, which has been growing relatively sparsely, has spread rapidly in the previous year. This poses a grave threat to livestock, including sheep. When the animals feed and graze on Darling Peas for prolonged periods, this causes addiction, eventually this leads to lack of coordination and depression.

The Daily Mail UK wrote that since a bushfire burnt through 54,000 hectares of Warrumbungle National Park and its nearby parks, the plant has spread and gained coverage in the area.

According to the Sydney Morning Herald, Bob McKinnon, North West Local Land Services regional veterinarian, described the behavior as similar to those of a drunk person.

"They lose weight to start with and then get staggery, the progression gets worse, they get uncoordinated and depressed, they don't know where their feet are and they become recumbent and die that way."

The symptoms are evident and include dazed eyes that stare off, muscle tremors and then the head banging until their heads crack open.

McKinnon cited there is no cure except stopping the animals from eating the plant.

"The cure is to get the animals off it," he said.

"Once you take them off it they are no longer exposed to the substance that is blocking the enzyme and the cells can then repair themselves."

Farmers Stephen and Louise Knight have reported to the Herald that they've lost 800 sheep as their farm animals become addicted to the  plant, noting their animals were missing when it was shearing time.

"The fire was a distressing thing to have happen, we lost so many stock, fences, pasture - and then for it to come back with a terrible noxious plant like this, it's awful and very distressing."

Join the Discussion